Alert archive / Oklahoma / Tornado Warnings in 2010

Tornado Warning 69, NWS Norman, OK

May 24, 2010Ellis County, Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at May 24, 2010, 8:23 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 8:23 PM CDT (01:23 UTC)
Expired
May 24, 2010, 9:00 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Ellis County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 146 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:48 PM CDTTORNADO5 E Fargo, OKA BRIEF TORNADO WAS REPORTED A QUARTER OF A MILE EAST OF OF THE INTERSECTION OF COUNTY ROADS N1950 AND E0440. TWO POWER POLES WERE SNAPPED AND SOME LIGHT FARM EQUIPMENT WAS DAMAGED.
May 24, 8:55 PM CDTTORNADO5 E Fargo, OKBRIEF TORNADO REPORTED NEAR THE INTERSECTION OF COUNTY ROADS N1950 AND E0440. POWER LINES DOWN AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2355 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WFUS54 KOUN 250123
TOROUN
OKC045-153-250200-
/O.NEW.KOUN.TO.W.0069.100525T0123Z-100525T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ELLIS COUNTY IN NORTHWEST OKLAHOMA...
  SOUTHWESTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTHWEST OF
  ARNETT...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARNETT...FARGO...GAGE...SHATTUCK
  AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3649 9958 3625 9940 3611 9984 3622 9996
TIME...MOT...LOC 0124Z 226DEG 29KT 3622 9980

$$
WR
3 follow-up statements
752 
WWUS54 KOUN 250132
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT MON MAY 24 2010

OKC045-153-250200-
/O.CON.KOUN.TO.W.0069.000000T0000Z-100525T0200Z/
WOODWARD OK-ELLIS OK-
832 PM CDT MON MAY 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
ELLIS AND WESTERN WOODWARD COUNTIES...

AT 832 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF GAGE...
MOVING NORTHEAST AT 35 MPH.

HAIL TO 1.5 INCHES DIAMTER IS LIKELY.

* LOCATIONS IN THE WARNING INCLUDE FARGO...GAGE AND TANGIER.

LAT...LON 3615 9982 3625 9990 3649 9958 3625 9940
TIME...MOT...LOC 0132Z 226DEG 29KT 3626 9974

$$
WR
135 
WWUS54 KOUN 250144
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT MON MAY 24 2010

OKC045-153-250200-
/O.CON.KOUN.TO.W.0069.000000T0000Z-100525T0200Z/
WOODWARD OK-ELLIS OK-
844 PM CDT MON MAY 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
ELLIS AND WESTERN WOODWARD COUNTIES...

AT 844 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHWEST OF
FARGO...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE FARGO.

LAT...LON 3621 9965 3634 9975 3649 9958 3627 9944
TIME...MOT...LOC 0144Z 227DEG 36KT 3635 9961

$$
WR
110 
WWUS54 KOUN 250153
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT MON MAY 24 2010

OKC045-153-250204-
/O.EXP.KOUN.TO.W.0069.000000T0000Z-100525T0200Z/
WOODWARD OK-ELLIS OK-
853 PM CDT MON MAY 24 2010

...THE TORNADO WARNING FOR CENTRAL ELLIS AND WESTERN WOODWARD
COUNTIES WILL EXPIRE AT 900 PM CDT...

THE STORM HAS WEAKENED.

LAT...LON 3621 9965 3634 9975 3649 9958 3627 9944
TIME...MOT...LOC 0154Z 227DEG 36KT 3642 9952

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 3:35 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 24, 3:35 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON MAY 24 2010

.DISCUSSION...
EXPECT A FEW LINGERING SHWRS/TSTMS INTO THE FIRST PART OF THE EVENING
HOURS... ESPECIALLY ACROSS WEST. ENOUGH INSTABILITY EXIST THAT A FEW
SEVERE STORMS WITH LARGE HAIL NOT OUT OF THE QUESTION. AS NOT MUCH
IN THE WAY OF LARGE-SCALE FORCING EXIST... EXPECT THESE TO WEAKEN
QUICKLY AROUND SUNSET. AS LOW LEVELS STABILIZE MIDDLE PART OF THE
NIGHT MAY BE QUIET WITH ELEVATED ACTIVITY DEVELOPING LATE TONIGHT
INTO FIRST PART OF THE DAY ON TUE... MUCH LIKE THIS MORNING. SOME
THUNDER POSSIBLE... BUT MAINLY HIGH-BASED SHOWERS.

ALTHOUGH MID-LEVEL RIDGE WILL LIMIT FORCING FOR CONVECTION ACROSS
THE AREA... PLENTY OF LOW LEVEL MOISTURE WILL ALLOW PLENTY OF AFTN
INSTABILITY. THIS WILL AT LEAST PROVIDE SOME OPPORTUNITY FOR
ISOLATED TO WIDELY SCATTERED AFTN AND EARLY EVENING CONVECTION...
MAINLY WEST AND NORTH.

SOME LINGERING POPS CONT INTO LATTER PART OF WEEK... BUT MOST
LOCATIONS WILL REMAIN DRY AND VERY WARM. AT LEAST UNTIL LATTER PART
OF WEEKEND... WHEN STRONGER WAVE MOVES THROUGH BASE OF WESTERN
TROUGH. THIS WAVE MAY SUPPRESS RIDGE ALLOWING BETTER MID LEVEL FLOW
FURTHER SOUTH THROUGH THE CENTRAL/SOUTHERN PLAINS. THIS WOULD ALSO
ALLOW SFC FRONT TO PUSH SOUTH INTO OKLAHOMA... PROVING NEXT BETTER
OPPORTUNITY FOR MORE WIDESPREAD PRECIP CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  89  65  90 /  20  20  20  20
HOBART OK         67  88  65  90 /  30  20  20  20
WICHITA FALLS TX  68  91  67  93 /  20  20  10  10
GAGE OK           63  84  61  85 /  30  40  30  20
PONCA CITY OK     68  88  65  88 /  30  30  20  20
DURANT OK         69  89  67  90 /  10  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/30
Hazardous weather outlook, May 24, 11:50 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON MAY 24 2010

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF WESTERN OKLAHOMA AND ADJACENT PORTIONS OF
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY WEST OF A LINE FROM CHEROKEE... TO
WEATHERFORD... TO FREDERICK... TO SEYMOUR TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM TO
10 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER MAINLY
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. AN UPPER LEVEL STORM
SYSTEM MOVING ACROSS NEW MEXICO AND COLORADO IS EXPECTED TO PROVIDE
WEAK LIFT OVER WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS THIS
AFTERNOON AND EVENING. THE UPPER STORMS SYSTEM HAS ALSO WEAKENED THE
STRONG CAPPING INVERSION THAT SUPPRESSED STORM DEVELOPMENT ACROSS
THE REGION THIS PAST WEEKEND. DUE TO THE LACK OF A SIGNIFICANT
SURFACE BOUNDARY TO FOCUS LOW LEVEL LIFT... INITIAL STORM
DEVELOPMENT COULD BE SCATTERED ANYWHERE ACROSS WESTERN OKLAHOMA OR
NORTH TEXAS.

WHILE PLENTIFUL LOW LEVEL MOISTURE WILL YIELD MODERATE TO HIGH
INSTABILITIES SUFFICIENT FOR SEVERE THUNDERSTORM DEVELOPMENT... THE
DEEP LAYER WIND SHEAR WILL REMAIN RELATIVELY WEAK. THIS ENVIRONMENT
FAVORS A FEW STORMS POSSIBLY BRIEFLY PRODUCING ISOLATED HAIL TO THE
SIZE OF QUARTERS OR HALF DOLLARS ALONG WITH STRONG WIND GUSTS BEFORE
THE STORM WEAKENS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
SURFACE WINDS WILL AGAIN GUST 35 TO 40 MPH ACROSS PORTIONS WESTERN
OKLAHOMA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL STALL FROM THE PANHANDLES INTO SOUTHERN KANSAS
TUESDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT
IN NORTHERN AND WESTERN OKLAHOMA.

PLENTIFUL MOISTURE AND A WEAKENED CAP MAY ALLOW A FEW THUNDERSTORMS
TO DEVELOP DURING THE MIDDLE OF THE WEEK DESPITE THE PRESENCE OF A
RIDGE ALOFT. HOWEVER...GIVEN THE WEAK VERTICAL WIND FIELDS ALOFT...
ORGANIZED SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

CJS

In the hours before

Local storm report, May 24, 6:53 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     1 SW GAGE               36.31N 99.77W
05/24/2010  M66 MPH          ELLIS              OK   ASOS

&&

TY
Local storm report, May 24, 7:03 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     1 SW GAGE               36.31N 99.77W
05/24/2010  M69 MPH          ELLIS              OK   ASOS

&&

TY
Special weather statement, May 24, 7:25 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT MON MAY 24 2010

TXZ083-084-250100-
HARDEMAN TX-FOARD TX-
725 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF GOODLETT...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.

WR

LAT...LON 3424 10004 3424 10001 3439 10001 3449 9992
      3430 9954 3410 10003 3413 10006 3423 10006
Local storm report, May 24, 7:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             6 NE MOOREWOOD          35.79N 99.27W
05/24/2010  E1.00 INCH       CUSTER             OK   PUBLIC

&&

TY
Local storm report, May 24, 8:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 SSW FREEDOM           36.73N 99.13W
05/24/2010  M60 MPH          WOODWARD           OK   MESONET

&&

TY
Local storm report, May 24, 8:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
05/24/2010  M59 MPH          WOODS              OK   MESONET

&&

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:09 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills, Woodward66 min
May 24, 7:43 PM CDTSevere Thunderstorm WarningOUNEllis47 min
May 24, 7:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods63 min
May 24, 8:15 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward45 min
May 24, 8:18 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
May 24, 8:36 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills24 min
May 24, 8:58 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Major, Roger Mills, Woods, Woodward62 min
May 24, 9:22 PM CDTAreal Flood AdvisoryOUNWoodward3 hr
May 24, 9:59 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward56 min
May 25, 1:24 AM CDTAreal Flood AdvisoryOUNBeckham, Custer, Dewey, Ellis, Roger Mills3 hr
May 25, 3:17 AM CDTFlash Flood WarningOUNBeckham, Custer, Roger Mills4 hr
May 25, 6:07 AM CDTAreal Flood AdvisoryOUNAlfalfa, Grant3 hr
May 25, 7:23 AM CDTAreal Flood AdvisoryOUNBeckham, Custer, Roger Mills3 hr
May 25, 7:59 AM CDTRiver Flood WarningOUNMajor, Woods, Woodward13 hr

Nearby

Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.